Wednesday, February 16, 2011

The Effects of Hormones

I've been on hiatus for quite a while now.  Before *B* and I got married, I decided I'd stop taking hormonal contraceptives because I really hated how they made me feel, and I was certain they contributed to my anxiety.  What I was not aware of was that discontinuing the use of the Pill can contribute significantly to depression.

For the last month and a half or so, I've not been myself.  While I haven't really cried all that much, I had serious doubts about myself and my abilities to lead a productive life, very dark thoughts about life in general, and concerns even for my marriage.  I felt like no one liked me.  I couldn't do anything right.  I was wasting my life.  I was old.  I would never make anything out of my life.  I'd never make enough money be able to go anywhere -- ever.  I couldn't feel affection, and I was snapping at people all over the place.  I ended up doing a lot of research on the Pill and found out a lot of withdrawal symptoms and symptoms of simply being on it that really scared me.

*B* was more than gracious, compassionate, and sympathetic to what was going on.  He understood that I was not snapping at him because I was upset with him, it was that I was pushing to the breaking point given everything else that was going on, and more specifically, things I couldn't control.  I track my moods with a website called MoodScope, which I started just before the wedding.  I hit my all time low about two weeks ago.

I think that I'm finally back on an even keel.  My body is back to producing its own hormones and my moods seemed to have evened out and lightened up.  I don't hate my kids at school anymore.  I'm not as paranoid as I was.  I actually look forward to the future now.

It was a really scary time in my life that opened my eyes to how careless I had been with my health when I went on BC at 18, and how lucky I am to have made it out the other side relatively unscathed. 

1 comment:

  1. My 18 year old daughter was on one sort of pill and at the time, when she moved away from home for Uni, she really found that it was depressing her. She too was having dark moods and thoughts. Next time she came home, she saw the doctor and changed pills. New girl within a few weeks.... and her face became clear of pimples by the end of the first new packet.